Indian Journal of Dermatology
CORRESPONDENCE
Year
: 2015  |  Volume : 60  |  Issue : 3  |  Page : 307--308

Amifostine before radiotherapy: A rare cause of SJS-TEN overlap


Sujata Sengupta 
 Department of Dermatology, KPC Medical College and Hospital, 1F, Raja SC Mallik Road, Kolkata, West Bengal, - 700 032, India

Correspondence Address:
Sujata Sengupta
Department of Dermatology, KPC Medical College and Hospital, 1F, Raja SC Mallik Road, Kolkata, West Bengal, - 700 032
India




How to cite this article:
Sengupta S. Amifostine before radiotherapy: A rare cause of SJS-TEN overlap.Indian J Dermatol 2015;60:307-308


How to cite this URL:
Sengupta S. Amifostine before radiotherapy: A rare cause of SJS-TEN overlap. Indian J Dermatol [serial online] 2015 [cited 2020 Jul 3 ];60:307-308
Available from: http://www.e-ijd.org/text.asp?2015/60/3/307/156397


Full Text

Sir,

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are dermatological emergencies and involvement of 10-30% of BSA is designated as SJS-TEN overlap. Amifostine is a phosphorylated aminothiol prodrug that is US-FDA approved for head and neck cancer, as a prevention of radiotherapy-induced mucositis. It selectively protects the non-affected tissues from radio and chemotherapy-induced toxicities by free radical scavenging. [1]

A 40-year-old man with a non-resectable tumor of the tongue was advised primary radiotherapy (RT). Thirty minutes before each RT session, intravenous amifostine was infused, 200 mg/m 2 per day. He also received IV normal saline, ondansetron, dexamethasone and fluconazole. After the third week of radiation, (RT fraction 30Gy), he developed generalized pruritus with erythematous skin lesions and severe mucositis. Suspecting a drug reaction, RT and all other drugs were stopped and he recovered after 10 days. When only RT with amifostine was resumed, he developed fever, bilateral conjunctivitis, mucosal ulcers and a widespread erythematous macular skin eruption [Figure 1]. SJS-TEN overlap was diagnosed and confirmed by a skin biopsy [Figure 2] and [Figure 3]. RT and amifostine were stopped. He was treated conservatively in the intensive therapy unit with a 5-day dose of methyl prednisolone and topical medications and he slowly recovered 1 month later. After another month, only radiotherapy was resumed without any adverse events.{Figure 1}{Figure 2}{Figure 3}

Since after recovery from SJS-TEN, RT without amifostine could be continued without any adverse events, we are convinced that the SJS-TEN can be attributed to amifostine. Hypotension and vomiting with amifostine have been recorded to be more common than skin reactions. The earliest report linking amifostine with SJS-TEN was published in 2000. [2] But a recent study of erythema multiforme, SJS and TEN in patients undergoing radiotherapy showed amifostine to be the second most common drug associated with radiotherapy and these reactions, next only to anticonvulsants. [3] It may also be worth mentioning here that while SJS-TEN overlap may be treated with systemic corticosteroids in these scenarios, their use in denovo TEN remains controversial and has legal implications as well.

Literature search did not reveal any Indian case report that implicated amifostine as a cause of SJS, TEN or SJS-TEN overlap. [4],[5] Patients undergoing radiotherapy are at a considerable risk of developing acute and chronic radiation dermatitis. So, dermatologists are usually quick to diagnose radiation dermatitis. But as amifostine is increasingly being used with RT, we should also be thoroughly equipped to diagnose and deal with life-threatening drug reactions like SJS and TEN.

References

1Demiral AN, Yerebakan O, Simºir V, Alpsoy E. Amifostine-induced toxic epidermal necrolysis during radiotherapy: A case report. Jpn J Clin Oncol 2002;32:477-9.
2Lale Atahan I, Ozyar E, Sahin S, Yildiz F, Yalçin B, Karaduman A. Two cases of Stevens-Johnson syndrome: Toxic epidermal necrolysis possibly induced by amifostine during radiotherapy. Br J Dermatol 2000;143:1072-3.
3Vern-Gross TZ, Kowal-Vern A. Erythema multiforme, stevens johnson syndrome, and toxic epidermal necrolysis syndrome in patients undergoing radiation therapy: A literature review. Am J Clin Oncol 2014;37:506-13.
4Barvaliya M, Sanmukhani J, Patel T, Paliwal N, Shah H, Tripathi C. Drug-induced Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and SJS-TEN overlap: A multicentric retrospective study. J Postgrad Med 2011;57:115-9.
5Sanmarkan AD, Sori T, Thappa DM, Jaisankar TJ. Retrospective analysis of Stevens-Johnson syndrome and toxic epidermal necrolysis over a period of 10 years. Indian J Dermatol 2011;56:25-9.